Thursday, 29 July 2010

LIKE A SHOT...

 I am embarking on yet another new passage in my life and giving up my beloved hormonal birth control...

This may seem like an overly personal thing to post on the internet, but I think blogging about it is the probably the easiest and fairest way to warn you all that I may be going slightly nuts for the next few weeks (or months) so you can take appropriate action involving underground bunkers and tin hats.

So, you ask, if this birth control is beloved, why are you giving it up? The answer to that is that it is not out of choice. After my long summer of Roaccutane last year I had perfect smooth movie star skin. For three whole weeks...before it erupted in an angry oily pustulent mess that even a fourteen year old wouldn't tolerate. When I finally got an appointment with the dermatologist, he was fairly sure the problem was being caused by the progesterone in my Depo Provera injection. The only way to find out was to stop getting my shot.

That dark day dawned this week and I'm not looking forward to doing without my hormones. While hormonal birth control seems to send a lot of women into a downward spiral of mood swings and misery, it has always been a great thing for me. I started taking the Pill at 17 and almost immediately felt calmer and more level generally. Unfortunately the oestrogen in the Pill isn't suitable for me thanks to my pesky gallbladder problems, so about 9 years ago I switched to Depo.

I've never met another woman who actually likes the contraceptive injection. Tales of mental health problems, heavy bleeding and massive weight gain have always accompanied it in conversation. I've had none of those problems and have revelled in the years I haven't needed to bother having a period. If I could continue to take it for the rest of my life I would, but I've been tripped up by my lifelong nemesis in the shape of my complexion. And true to form, I'm desperate enough for good skin that I'll risk being hormone free.

So if in the next few months I turn into a raging raving lunatic with steam coming out my ears, please be nice enough to ignore that fact and compliment me on my lovely complexion instead. That should be enough to slay the hormone-less beast inside me!















2 comments:

  1. This post made me lol. Nothing like a bit of overshare between friends :)
    I'll return the favour by telling you that I've been diagnosed with endemetrosis and because surgery is more risky (after 2 c-sections) they want to see if the pill will help ease the growth/ pain. This pisses me right off because I made Matt get the snip not that long ago to avoid any more ba bas. Sods fucking law eh

    ReplyDelete
  2. Oh bird, you really are having a rough trot of it lately aren't you?

    I hope the Pill comes up trumps for you.

    Since the personalities of the men I have been dating recently are contraception in themselves, I haven't thought about keeping the ba bas at bay yet. I guess if I go as crazy as I think I might no one will want to sleep with me and the problem will be solved...

    ReplyDelete